The DEA is warning the public, with a special advisory to first responders, about a synthetic opioid called Carfentanil.
This stuff comes from Mexico or China and is usually used to tranquilize elephants.
It’s often disguised as heroin, and the DEA says it is quote: “crazy dangerous.”
- 10,000 times more potent than morphine
- 100-times more potent than fentanyl, which is 50-times more potent than heroin.
Carfentanil is being linked to overdose deaths in parts of the country.
Why the warning to first responders?
Since it comes in several forms such as powder, tablets and spray, accidental contact can be dangerous.
Symptoms show within minutes, making it potentially dangerous to field test and for any first responders, including police dogs, to get into it.
As part of its advisory, the DEA urges use of the Naloxone antidote and says it may take more than one dose.
WXHC checked with Cortland County Sheriff’s Lt. Todd Caufield, who told us his office is aware of Carfentanil and will be alert for it to show up here.